Alert archive / Georgia / River Flood Warnings in 2015

River Flood Warning 277, NWS Atlanta, GA

December 31, 2015Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Dec 31, 2015, 10:50 AM EST for Forsyth County, Fulton County, Georgia. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Dec 31, 2015, 10:50 AM EST (15:50 UTC)
Expired
Jan 1, 2016, 10:00 AM EST
In force
23 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Alpharetta (APHG1). The gauge peaked at 7.30 ft at Dec 31, 2015, 2:00 PM EST.

actionminormoderate51012/3101/0101/02
Action stage
6 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WGUS42 KFFC 311550
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1050 AM EST THU DEC 31 2015

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties

  Ocmulgee River near Dames Ferry affecting Jones and Monroe 
  Counties

  Little River near Eatonton affecting Putnam County


...Observed Flooding Changed from Minor to Minor Severity for the 
following rivers in Georgia...

...Forecast Flooding Changed from Minor to Moderate Severity for the 
following rivers in Georgia...

  Ocmulgee River near Macon affecting Bibb...Houston...Jones...
  Monroe and Twiggs Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC169-207-010550-
/O.NEW.KFFC.FL.W.0276.151231T1550Z-000000T0000Z/
/DFYG1.1.ER.151231T1515Z.151231T1515Z.000000T0000Z.NO/
1050 AM EST THU DEC 31 2015

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Ocmulgee River near Dames Ferry.
* From this morning until further notice.
* At 10 AM Thursday the stage was 16 feet...and rising.
* Minor flooding will continue.
* Flood stage is 16 feet.
* At 16 feet...Minor flooding of woodlands in the natural flood 
  plain begins along the river.  Low lying areas and portions of 
  river access roads...upstream and downstream from the gage on Dames
  Ferry Road or Georgia Highway 18 will begin to flood.
  

&&

LAT...LON 3313 8385 3314 8378 3303 8369 3293 8367
      3290 8372 3301 8376             

$$

GAC021-153-169-207-289-010550-
/O.CON.KFFC.FL.W.0127.000000T0000Z-000000T0000Z/
/MACG1.2.ER.151222T1233Z.151227T1030Z.000000T0000Z.NO/
1050 AM EST THU DEC 31 2015

...Forecast flooding increased from Minor to Moderate severity...The 
Flood Warning continues for 
 The Ocmulgee River near Macon.
* Until further notice.
* At 1030 AM Thursday the stage was 24.9 feet...and rising.
* Minor flooding is occurring and Moderate flooding is forecast.
* Flood stage is 18 feet.
* The river will continue rising to near 26.8 feet by Saturday 
  morning then begin falling.
* At 26 feet...Moderate flooding begins on the Macon GreenWay 
  Ocmulgee Heritage Trail north of the Martin Luther King Boulevard 
  bridge with some areas under 6 feet of water. Backyards of a few 
  homes on the left bank near Glenridge Drive will be flooded. 
  Portions of the Southern Railroad tracks around Mead Road will 
  become inundated. Large portions of agricultural lands just east 
  and south of Macon will be under 1 to 8 feet of water.
  

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363             

$$

GAC117-121-010549-
/O.NEW.KFFC.FL.W.0277.151231T1550Z-160101T1500Z/
/APHG1.1.ER.151231T1100Z.160101T0000Z.160101T0900Z.NO/
1050 AM EST THU DEC 31 2015

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Big Creek near Alpharetta.
* From this morning until Friday morning.
* At 945 AM Thursday the stage was 7.2 feet...and rising slowly.
* Minor flooding will continue.
* Flood stage is 7 feet.
* The creek will continue rising to near 7.4 feet by this evening. 
  The creek will fall below flood stage Friday morning.
* At 7 feet...Flood Stage is reached.  Minor flooding of woodlands 
  and fields begin along the creek between Cumming in Forsyth 
  County...to Alpharetta and Roswell in North Fulton County.  
  Flooding starts to effect portions of The Big Creek Greenway near 
  Alpharetta and some portions may become closed with around one foot
  of water...especially upstream and downstream from the gage on 
  Kimball Bridge Road and near Rock Hill Park. Portions of the YMCA 
  Campground off Preston Ridge Road will begin to flood.
 

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

GAC237-010549-
/O.NEW.KFFC.FL.W.0278.151231T1550Z-160101T1832Z/
/EANG1.1.ER.151231T1326Z.160101T0100Z.160101T1232Z.NO/
1050 AM EST THU DEC 31 2015

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Little River near Eatonton.
* From this morning until Friday afternoon.
* At 1030 AM Thursday the stage was 21.3 feet...and rising.
* Minor flooding will continue.
* Flood stage is 20 feet.
* The river will continue rising to near 23.3 feet by this evening. 
  The river will fall below flood stage Friday morning.
* At 24 feet...Moderate flooding begins. Significant flooding 
  occurs in the woodlands and fields along the river of the Oconee 
  National Forest upstream and downstream from the gage on Georgia 
  Highway 16 or Monticello Road. Portions of Martin Mill Road...
  Church Street and Horton Drive near the river will begin to flood.
  

&&

LAT...LON 3340 8356 3343 8350 3333 8340 3325 8337
      3323 8344 3331 8347             

$$
1 follow-up statement
409 
WGUS82 KFFC 010145
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
845 PM EST THU DEC 31 2015

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Big Creek near Alpharetta affecting Forsyth and Fulton Counties

 
GAC117-121-010215-
/O.CAN.KFFC.FL.W.0277.000000T0000Z-160101T1500Z/
/APHG1.1.ER.151231T1100Z.151231T1930Z.151231T2307Z.NO/
845 PM EST THU DEC 31 2015

The Flood Warning is cancelled for
  The Big Creek near Alpharetta.
* This takes affect immediately.
* At 7 PM Thursday the stage was 6.6 feet...and falling.
* Flood stage is 7 feet.
* The creek will continue to fall.
* At 7 feet...Flood Stage is reached.  Minor flooding of woodlands 
  and fields begin along the creek between Cumming in Forsyth 
  County...to Alpharetta and Roswell in North Fulton County.  
  Flooding starts to effect portions of The Big Creek Greenway near 
  Alpharetta and some portions may become closed with around one foot
  of water...especially upstream and downstream from the gage on 
  Kimball Bridge Road and near Rock Hill Park. Portions of the YMCA 
  Campground off Preston Ridge Road will begin to flood.

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 31, 6:40 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 31, 6:40 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 AM EST THU DEC 31 2015

.SHORT TERM /TODAY THROUGH FRIDAY/...
/ISSUED AT 300 AM EST THU DEC 31 2015/

...FLOOD WATCH CANCELLED FOR NORTH GEORGIA...
...FLOOD WATCH CONTINUES FOR PORTIONS OF CENTRAL GEORGIA...

LATEST MODELS AND OVERALL RADAR TRENDS SUPPORT THE AXIS OF POTENTIAL
MODERATE TO HEAVY RAIN SHIFTING SOUTH... AND SHOULD BE MORE FOCUSED
ACROSS PORTIONS OF CENTRAL AND SOUTH GEORGIA TODAY. THEREFORE...
HAVE DECIDED TO CLEAR MOST OF THE NORTH GEORGIA COUNTIES FROM THE
FLOOD WATCH AS DRIER AIR IS EXPECTED TO FILTER IN ACROSS THIS AREA
TODAY. HAVE HELD ONTO THE FLOOD WATCH FOR AREAS GENERALLY ALONG AND
SOUTH OF A LA GRANGE TO JACKSON TO WASHINGTON LINE WHERE MODEL QPF
VALUES SHOW ANOTHER 1 TO 2 INCHES COULD FALL THROUGH THIS EVENING AS
DISTURBANCES EMBEDDED IN THE SOUTHWEST FLOW ALOFT TRAVERSE THIS AREA
TODAY AND POSSIBLY OVERNIGHT.

MODELS AGREE ON QPF VALUES GREATLY DIMINISHING TO WELL UNDER ONE
HALF INCH AND SHIFTING SOUTH OF A COLUMBUS TO MACON LINE BY THIS
EVENING... THEN SOUTH OF AN AMERICUS TO SWAINSBORO LINE BY MIDNIGHT
OR SHORTLY AFTER. THEREFORE... HAVE ALSO SHORTENED THE FLOOD
WATCH... WHICH NOW ENDS AT NOON ON FRIDAY. SUSPECT THE WATCH
DURATION MAY BE SHORTENED AGAIN OR EVEN CANCELLED WITH LATER
FORECAST IF THIS DRIER PATTERN CONTINUES TO VERIFY.

WILL HOLD ONTO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL
GEORGIA THROUGH THIS AFTERNOON AS A COLD FRONT SAGS ACROSS THIS AREA
TODAY. EXPECT THE COLD FRONT TO PUSH SOUTH OF THE FORECAST AREA BY
THIS EVENING... TAKING THE INSTABILITY AND GREATER RAIN CHANCES
SOUTH WITH IT. THIS WILL WARRANT ONLY A LOW TO SLIGHT CHANCE OF
SHOWERS ACROSS THE FAR SOUTHERN ZONES ON FRIDAY... WITH NO THUNDER
MENTIONED.

OTHERWISE... EXPECT AMPLE CLOUDINESS TO LINGER ACROSS CENTRAL
GEORGIA THROUGH THE SHORT TERM... WHILE MUCH OF NORTH GEORGIA COULD
SEE PARTLY CLEARING SKIES BY THIS EVENING AND PARTLY TO MOSTLY SUNNY
SKIES ON FRIDAY. ALTHOUGH ABOVE NORMAL TEMPS ARE EXPECTED TO
PERSIST... A COOLER AIRMASS WILL FILTER SOUTH BEHIND A COLD FRONT
AND BRING LOWS DOWN INTO THE 30S AND 40S TONIGHT... AND 50S AND 60S
ON FRIDAY. EXPECT HIGHS MAINLY IN THE 60S TODAY.

39

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 300 AM EST THU DEC 31 2015/
A MUCH QUIETER AND DRIER WEATHER PERIOD LOOKS TO BE IN STORE FOR
THE LONG TERM AS THE AXIS OF DEEP MOISTURE IN THE SUBTROPIC JET
SHIFTS TO THE E AND S OF THE FORECAST AREA FRIDAY NIGHT AND THIS
CONTINUES THROUGH THE LONG TERM. THE MAIN DIFFERENCE BETWEEN THE
GFS AND EUROPEAN IS THE GFS BRINGS MOISTURE BACK IN ABUNDANCE OVER
THE AREA ON WEDNESDAY WITH LIGHT RAIN CHANCES RETURNING AND THE
EUROPEAN REMAINS DRY. THIS IS DUE TO THE GFS BEING FASTER WITH
MOVING SURFACE HIGH PRESSURE INTO THE ATLANTIC AND SURFACE LOW
PRESSURE OVER FL ENHANCING MOISTURE RETURN.

TEMPERATURES MUCH CLOSER TO NORMAL FOR THIS LONG TERM PERIOD
THAN PREVIOUS.

BDL

&&

.AVIATION...
12Z UPDATE...
ALTHOUGH THE AXIS OF HEAVIEST PRECIP WILL REMAIN SOUTH OF ATL...
EXPECT OCCASIONAL LIGHT TO MDT SHOWERS TO PUSH ACROSS ATL THROUGH 15-
16Z THIS MORNING. OTHERWISE... CURRENT LIFR/IFR CIGS WILL PERSIST
THROUGH 14-15Z... WITH GRADUAL CIG IMPROVEMENT EXPECTED WITH LOW VFR
CIGS EXPECTED BY EARLY AFTERNOON. MID LEVEL CIGS WILL LIKELY PERSIST
THROUGH LATE TONIGHT... WITH DRIER AIR RESULTING IN MOSTLY HIGH
CLOUDS ON FRIDAY. NW WINDS AROUND 8-10KTS WILL PREVAIL THROUGH THE
PERIOD.

//ATL CONFIDENCE...12Z UPDATE...
LOW TO MED CONFIDENCE ON CIGS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  45  57  35 /  40  20  10   5
ATLANTA         61  42  53  34 /  40  20  10   5
BLAIRSVILLE     58  36  49  26 /  20  10   5   0
CARTERSVILLE    58  38  50  30 /  20  10   5   5
COLUMBUS        64  47  57  37 /  70  50  20  10
GAINESVILLE     63  43  55  33 /  30  10   5   5
MACON           66  47  58  37 /  80  60  20  10
ROME            58  37  49  29 /  20  10   5   5
PEACHTREE CITY  61  42  54  33 /  40  20  10   5
VIDALIA         71  53  60  43 /  80  70  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...BUTTS...CHATTAHOOCHEE...CRAWFORD...
CRISP...DOOLY...GLASCOCK...GREENE...HANCOCK...HARRIS...HOUSTON...
JASPER...JEFFERSON...JONES...LAMAR...MACON...MARION...
MERIWETHER...MONROE...MORGAN...MUSCOGEE...OGLETHORPE...PEACH...
PIKE...PULASKI...PUTNAM...SCHLEY...SPALDING...STEWART...SUMTER...
TALBOT...TALIAFERRO...TAYLOR...TROUP...TWIGGS...UPSON...WARREN...
WASHINGTON...WEBSTER...WILKES...WILKINSON.

&&

SHORT TERM...39
LONG TERM....BDL
AVIATION...39
Hazardous weather outlook, Dec 31, 4:10 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 AM EST THU DEC 31 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
410 AM EST THU DEC 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF MAINLY CENTRAL
GEORGIA. REFER TO THE FLOOD WATCH PRODUCT /ATLFFAFFC/ FOR
MORE INFORMATION.

ISOLATED THUNDERSTORMS ARE POSSIBLE FOR MAINLY CENTRAL GEORGIA
TODAY.

WEATHER HAZARDS EXPECTED...
OCCASIONAL MODERATE TO HEAVY RAIN THAT COULD CAUSE LOCAL
FLOODING OR CONTINUE AND ENHANCE ANY CURRENT FLOODING.
OCCASIONAL LIGHTNING FROM ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF ANY FLOODING
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:51 PM ESTRiver Flood WarningFFCElbert, Madison, Oglethorpe19 hr
Dec 30, 8:48 PM ESTRiver Flood WarningFFCNewton, Rockdale24 hr
Dec 30, 10:09 PM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson63 hr
Dec 31, 2:31 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding24 hr
Dec 31, 2:52 AM ESTRiver Flood WarningFFCButts, Henry, Newton24 hr
Dec 31, 10:50 AM ESTRiver Flood WarningFFCJones, Monroe41 hr
Dec 31, 10:50 AM ESTRiver Flood WarningFFCPutnam30 hr

Nearby

River Flood Warnings in Georgia, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.